80 year old male known diabetic, re-presents to ED after a recent admission in which the patient was diagnosed with TB. According to the wife the patient has been home for 2 days. Over the last 24 hours his oral intake has declined and he has become less responsive.
pH7.25 Na 140mmol/l
pCO2 30mmHg K 4.6mmol/l
HCO3 15 mmol/l Cl 106mmol/l
B/E -11.2 Cr 73 umol/l
Lactate 9.5mmol/l BSL 1.3
- Describe and interpret the VBG
Metabolic Acidaemia pH 7.2 HCO3 14
Compensation – expected pCO2 = HCO3 x1.5 + 8 = 30mmHg
AG = Na – (HCO3+Cl) = 19
Delta gap = Change in AG/Change in HCO3 = 0.8
The above VBG shows a compensated high anion gap metabolic acidosis. The patient has a severely low BSL and a severely high lactate.
In this clinical context the cause the patients acidosis is most likely secondary to a lactic acidosis. The cause of the lactic acidosis in this clinical context is multifactorial. Type A causes in this case could include hypovolaemia from poor oral intake, or seizures from hypoglycaemia. Type B causes include metformin, Isoniazid toxicity (but is usually associated with hyperglycamia), liver failure from the Isoniazid and Rifampicin. The hypoglycaemia could be due to poor oral intake and concomitant intake of diabetic medication or liver failure secondary to anti TB medication